Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Sacramento, CA

December 21, 1996Stanislaus County, California

NWS Sacramento, CA issued this flash flood warning at Dec 21, 1996, 10:49 PM PST for Stanislaus County, California. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 1996, 10:49 PM PST (06:49 UTC)
Expired
Dec 22, 1996, 8:00 AM PST
In force
9 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

County Stanislaus County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 1996-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 1996-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 220704
FFWSAC
CAC099-221600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SMALL RIVER AND STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1049 PM PST SAT DEC 21 1996

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SMALL
RIVER AND STREAM FLOOD WARNING EFFECTIVE UNTIL 800 AM PST FOR PEOPLE
IN THE FOLLOWING LOCATIONS...

IN CENTRAL CALIFORNIA

  ...CENTRAL STANISLAUS COUNTY

AT 10PM OFFICIALS IN STANISLAUS COUNTY HAVE REPORTED HIGH WATER ON
DRY CREEK IN CENTRAL STANISLAUS COUNTY.  IN ADDITION...HIGH RELEASES
OUT OF THE DON PEDRO RESERVOIR HAVE RESULTED IN HIGHER THAN NORMAL
WATER LEVELS ON THE TOULUMNE RIVER.  FLOODING IS ALREADY OCCURING ON
DRY CREEK EAST OF WATERFORD WITH SEVERAL BRIDGES UNDER WATER.  THIS
HIGH WATER ON DRY CREEK WILL REACH THE TOULUMNE RIVER WITH FURTHER
FLOODING IN THE CITY OF MODESTO POSSIBLE THROUGH THE MORNING HOURS.

RESIDENTS ALONG AND NEAR DRY CREEK AND OTHER FLOOD PRONE AREAS SHOULD
REMAIN ALERT ANrD BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS
OBSERVED.  MOTORIST ARE ADVISED TO NOT ATTEMPT TO DRIVE THROUGH
RISING WATER.
EGGER/ANDERSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 21, 9:10 PM PST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 21, 9:10 PM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PST SAT DEC 21 1996

NO NEW MODEL DATA TO LOOK AT DUE TO NCEP PROBLEMS.  HAVE UPDATED
ZONES TO EXTEND ADVISORIES AND WARNINGS. FOCUS OF MAIN RAIN AREA ON
88DS IS EXTREME SOUTHERN SAC VALLEY...NORTHERN SAN JOAQUIN AND
ADJACENT MTNS TO THE EAST. COLD FRONT IN AREA CONTINUES ITS VERY SLOW
PROGRESSION TO THE SOUTHEAST. HAVE RECEIVED REPORTS OF FLOODING OF
ROADWAYS AND OF SMALL STREAMS OUT OF BANKS IN THESE AREAS SO HAVE
EXTENDED COVERAGE AND TIMES OF FFS.

SNOW CONTINUES TO FALL AT LOW ELEVATIONS WITH TEMPERATURES AT 2800
FEET AT 34 DEGREES...4 INCHES ON GROUND...ACCORDING TO LATEST SPOTTER
REPORT OUT OF NEVADA CITY.

SATELLITE SHOWS ORGANIZATION OF SHOWER BANDS AS THEY MOVE INTO CA
COAST AHEAD OF VORT MAX 43N 134W. THIS FEATURE SPEEDING SOUTHEAST AND
WILL LIKELY GIVE VERY BRIEF BREAK TO SHOWER ACTIVITY IN NORTHERN
SIERRA SO PER CONVERSATION WITH MTR WILL EXTEND WINTER STORM WARNING
INTO SUNDAY. EGGER

.SAC...TIL 3AM...FFS URBAN AND SMALL STREAM...ZNS 17...19...67
    ...TNGT...SNW ADVY...ZNS 13-15...63...66...67
    ...TNGT AND SUN...WSW...ZNS 68-69

BLU WC 024/030/028/039 032 76994
RBL WE 037/043 035/049 038 76+84
SAC WE 041/049 039/052 042 76+93

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:15 AM PSTFlash Flood WarningSTOStanislaus10 hr
Dec 22, 3:00 PM PSTFlash Flood WarningSTOStanislaus7 hr

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.